Illinois, 2020

Winter Weather in Illinois, April 15, 2020

April 15, 2020 · NWS LOT · 10 events in 10 counties and zones

A late season snow in the early morning of April 15th left a coating of 1 to 2 inches across much of northeast Illinois. This snow melted on most roadways but accumulated on bridges and overpasses causing them to become icy.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
14
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A late season snow in the early morning of April 15th left a coating of 1 to 2 inches across much of northeast Illinois. This snow melted on most roadways but accumulated on bridges and overpasses causing them to become icy. Numerous traffic accidents occurred including a 60 vehicle pile-up on Interstate 90/94 near Division Street in Chicago. There were 14 people sent to hospitals, though none of their injuries were life threatening. Another 45 people were treated at the scene. Various interstates in the Chicago metro area were closed due other accidents and icy bridge conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 15, 12:36 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 15, 12:36 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
136 AM CDT Wed Apr 15 2020

.SHORT TERM...
136 AM CDT

Through Thursday...

Say it ain't snow. Well, unfortunately we cannot do that quite yet
in spite of approaching the half way point of meteorological spring.

A compact shortwave trough/vort max will drive through the area
during these early morning hours. This vort max is riding along a
lower level frontal zone that will undergo some brief strengthening
in response the wave and strengthening upper jet segment. Upper
soundings from KDVN and KILX still depict the well mixed levels up
all the way to 700 mb, and RAP cross sections across the boundary
depict vertical ageostrophic response and the omega bullseye into a
portion the dendritic region (even more above it). Some is
instability above this layer too noted by the 7+ deg C/km mid level
lapse rates in Iowa. Therefore, expect a blossoming area of snow in
response to the wave, where current there are 1/2 to 3/4sm
visibilities ongoing in Iowa. The Des Moines airport recorded 1.2"
at 1 am CDT and that was after about 2.5 hours of snow. The swath
where amounts in the 1-2" are favored is still bounded roughly on
the north by a LaSalle- Peru to Joliet to Gary line on the north
and a Chenoa to Kankakee to Kouts Indiana line on the south.
Within this swath, the aforementioned locally higher amounts are
possible though due to the progressive nature it seems this would
be the exception rather than the norm.

This response will be short lived due to the progressive nature of
the wave. We see the forcing will linger in the snow production zone
for just a few hours after daybreak before ending quickly. The snow
that falls should quickly and fully melt by 10-11am thanks to
temperatures warming above freezing and the strong mid April sun,
with a nice clearing line noted on nighttime microphysics
satellite RGB. The cold temperatures aloft remain overhead today
as with some clearing behind the wave lapse rates will again
steepen quickly which will promote cumulus development yet again
this afternoon. Forcing is weaker though with sheared vorticity
maximum in the northwest flow, therefore current precipitation
chances focused on a weak lake breeze seem appropriate with lower
chances inland. Highs will again hold in the lower 40s -- well
below mid April norms.

Following this, we get a bit of a reprieve Wednesday night into at
least midday Thursday the upper trough exits to the east and an area
of high pressure will expand overhead. The cold air gets
reinforced behind a subtle cold front Wednesday night.

Thursday will start off clear and cool, but then clouds will thicken
back up in the southwest flow kicks back into gear in the afternoon
heading into our potentially more impactful snowfall Thursday
night.

KMD

&&

.LONG TERM...
320 PM CDT

Thursday through Tuesday...

Things look pretty tranquil all things considered through the day
on Thursday with temperature rebounding into the mid and possibly
even upper 40s.

We will be quickly turning our attention off to the south and west
by Thursday evening as the next robust jet streak begins to
develop across the Southern Great Plains which should begin to
facilitate at least some degree of low-level cyclogenesis into
Friday morning. Robust isentropic upglide/WAA really looks to get
cranking more notably Thursday night and through Friday morning
and with the greatest magnitudes generally off to the south of
I-80, at least based on today's multi-model consensus. Stout upper
level divergence and the attendant thermally direction portion of
the ageostrophic jet circulation looks to result in a low-level
mass response that should encourage an increasingly robust f-gen
circulation. This should encourage a SE-NE oriented band of
developing moderate precipitation, with it looking increasingly
likely to set up across parts of central Illinois and gradually
shifting northward with time into Friday morning. The northernmost
terminus of precipitation still remains in question, but guidance
does now seem to be honing in on I-88 or the Illinois/Wisconsin
state line. Any potential for heavier/steadier precipitation
rates now may maximize across our I-80 and south counties with
forecast QPF amounts supporting the potential for several inches
of accumulating snowfall before things taper off/mix with and
change to rain through Friday afternoon. The good news is that
with the high sun angle, any snow that does fall should melt
readily through afternoon and into Saturday.

Temps will rebound heading into the weekend, but do look to remain
near and just below normal for mid-April, although there is a
potential for temperatures to overperform a bit on Saturday and
have nudged highs just a wee bit above the blended guidance. At
this time, conditions look dry from Friday night through Saturday
as mid-level and surface ridging quickly crosses the region.
Longwave troughing will re-establish over Hudson Bay later this
weekend. An embedded trough axis and associated cold front
swinging across the Great Lakes region late Saturday night and
Sunday may bring with it chances for showers.

Looking farther ahead, active split flow looks to continue which
should keep a somewhat unsettled weather pattern going here into
the middle and end of next week.

Carlaw

&&

.AVIATION...
For the 06Z TAFs...

A band of light to briefly moderate snow associated with a quick
moving low pressure system will spread into most of northern
Illinois and northwest Indiana over the next few hours. Visibility
will likely quickly fall at onset as it will take higher snowfall
rates aloft to overcome lingering low-level dry air. Current trends
suggest the northern fringe of the band will brush RFD and pass just
north of ORD/DPA, placing all Chicago metro sites with the area of
higher snowfall rates (generally 09-12Z). However, there is a
possibility the gradient of snowfall along the northern fringe will
be very sharp, potentially missing RFD and placing ORD/DPA very near
the edge of the snowfall. Where snow does occur, low-end MVFR to
sometimes IFR visibility is expected. The snow will quickly end from
northwest to southeast by mid-morning. Isolated P6SM -SHSN are
expected to form on a lake breeze convergent boundary near Lake
Michigan this afternoon, with the westward extent of these showers
tied to how far the boundary shifts inland. These showers should
remain just east of DPA, but affect ORD/MDW/GYY.

Light WNW winds will veer NNW to possibly briefly N in conjunction
with the snow as the low pressure passes to the south. WNW/NW
briefly gusting to 20 knots are then expected this afternoon before
diminishing to less than 10 knots overnight. The lake breeze
boundary will shift through GYY early in the afternoon and come very
near to MDW but remain east of ORD mid-afternoon.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 14, 2:50 PM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
350 PM CDT Tue Apr 14 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-152100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
350 PM CDT Tue Apr 14 2020 /450 PM EDT Tue Apr 14 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Snow Risk late tonight.

DISCUSSION...

A period of light accumulating snowfall is expected late tonight.
A coating of snow will be possible as far north as I-88, with
locally higher amounts of one to two inches possible along and
south of I-80.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Snow Risk in the morning south of I-80
Thursday Night and Friday Morning...
  Limited Snow Risk

DISCUSSION:

Lingering snowfall will be possible mainly south and east of I-55
Wednesday morning. An additional period of accumulating snow
will be possible Thursday night into Friday morning before mixing
with and then changing to rain mainly for locales south of I-80.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-152100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
350 PM CDT Tue Apr 14 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  No hazardous weather is expected at this time.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Apr 14, 8:12 PM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
912 PM CDT Tue Apr 14 2020

ILZ010>013-019>021-023-032-033-039-103>108-INZ001-002-010-011-019-
150900-
Lee-De Kalb-Kane-DuPage-La Salle-Kendall-Grundy-Kankakee-
Livingston-Iroquois-Ford-Northern Cook-Central Cook-Southern Cook-
Northern Will-Southern Will-Eastern Will-Lake IN-Porter-Newton-
Jasper-Benton-
Including the cities of Dixon, DeKalb, Sycamore, Aurora, Elgin,
Naperville, Wheaton, Downers Grove, Lombard, Carol Stream,
Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego,
Yorkville, Plano, Morris, Coal City, Minooka, Kankakee,
Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman,
Paxton, Gibson City, Evanston, Des Plaines, Schaumburg, Palatine,
Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, La Grange,
Calumet City, Oak Forest, Lemont, Orland Park, Park Forest,
Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan,
Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville,
Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco,
Rensselaer, DeMotte, Fowler, and Oxford
912 PM CDT Tue Apr 14 2020 /1012 PM EDT Tue Apr 14 2020/

...Light Snowfall and Slippery Travel Overnight into Wednesday...

A fast moving weather disturbance will bring a period of light to
occasionally moderate snow overnight into Wednesday morning.
Accumulations will range from a coating to 1-2" in some locations.
The higher amounts will likely occur in a corridor bounded roughly
by LaSalle-Peru to Joliet to Gary on the north and Chenoa to
Kankakee to Kouts Indiana on the south. With temperatures dropping
to the mid and upper 20s to around 30 by early Wednesday, slippery
travel is probable on some roadways. Motorists are advised to be
prepared for the potential for some travel impacts Wednesday
morning. Leave extra time to reach your destination.

Castro

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Kane

When
April 15, 2:00 AM CST to 6:30 AM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
April 15, 2:00 AM CST to 7:00 AM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, Northern Cook County

When
April 15, 2:00 AM CST to 7:00 AM CST
Where
Northern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Central Cook County

When
April 15, 2:30 AM CST to 7:30 AM CST
Where
Central Cook County forecast zone
Injuries
0 direct, 14 indirect
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
April 15, 3:00 AM CST to 6:30 AM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
April 15, 4:00 AM CST to 7:00 AM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Northern Will County

When
April 15, 4:30 AM CST to 7:00 AM CST
Where
Northern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Southern Will County

When
April 15, 4:30 AM CST to 7:30 AM CST
Where
Southern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Southern Cook County

When
April 15, 4:30 AM CST to 8:00 AM CST
Where
Southern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Eastern Will County

When
April 15, 4:30 AM CST to 8:00 AM CST
Where
Eastern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884495, 884496, 884498, 884499, 884500, 884501, 884503, 884504, 884505, 884506.